Hail, Tripp
- When
- June 13, 12:20 PM CST
- Where
- Tripp County, Colome
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.250, -99.720
Hail to quarter size accompanied a severe thunderstorm that went through the Colome area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to quarter size accompanied a severe thunderstorm that went through the Colome area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 11:08 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1108 AM MDT Wed Jun 13 2018 .DISCUSSION...(Today Through Tuesday) Issued at 306 AM MDT Wed Jun 13 2018 Current surface analysis shows high pressure centered over south central SD. Upper level analysis shows zonal flow across the region, with high pressure over eastern NM. Skies are mainly clear at the moment with cool temperatures, 40s and lower 50s. Winds are light and variable in most areas, except for southerly winds developing over northeast WY behind the high. Much warmer air will build back into the region over the next couple of days as southerly flow increases behind exiting high pressure and weak ridging builds across the Plains. Intensifying low level jet over the central high plains will lift northeast into western SD this morning and to central SD this afternoon. Fairly strong mid- level theta-e advection will accompany the jet and along with some weak energy aloft may be enough to produce a few showers and storms over southwest SD after sunrise. Chances will increase across south central SD later this morning into the afternoon. Instability should be sufficient by midday/early afternoon for a stronger storm or two to potentially develop across parts of southwest into south central SD. Highs today will be back into the 80s across much of the plains, with mostly 70s over the Black Hills. Breezy southerly winds will develop across the SD plains with the low level jet in place. Any lingering activity over south central SD will end this evening. Thursday will be the warmest day of the week, with highs in the 90s across the plains. A few locations across the west central SD plains will likely be near or around 100 degrees. Low pressure will develop over eastern MT Thursday morning, along an eastward moving cold front that will track across our area late Thursday and Thursday night. Shortwave energy accompanying the front will mostly track west and north of the area, with a fairly strong cap expected across much of our area through the day. However, a few storms are possible in closer vicinity of the energy and surface low from far northeast WY to northwest SD later Thursday afternoon into Thursday evening. Any storms that develop will have the potential to become severe, especially across far northwest SD. Cooler air will return for Friday, though still above average levels for mid June. Friday looks to be mainly dry through the afternoon, with an isolated late day storm possible in spots. Otherwise, chances for showers and storms will increase Friday evening through the weekend as an upper low sinks south across the western US and becomes cutoff from the main flow for at least several days. The low will meander across mainly the Great Basin region over the weekend into early next week. Shortwave energy ejecting out of the low will bring occasional chances for rainfall. The better chances still look to be from Saturday afternoon through Sunday, though coverage area and timing of better chances still rather uncertain this far out. There is certainly the threat for a few strong to severe storms, especially Friday evening and later on Saturday, as well as some areas of heavier rainfall over the weekend. Cooler air will gradually sink south and east into the area over the weekend, with highs only in the 60s and 70s for most areas on Sunday. Some unsettled weather at times could continue into early next week, especially across western portions of the forecast area. THe low is projected to eventually weaken and shift further west of the region by the middle of next week. This should allow ridging to build back over our region, with warmer and drier conditions likely by that time. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1101 AM MDT Wed Jun 13 2018 Scattered TSRA across south central SD will create local MVFR/IFR conditions through early afternoon. Some MVFR ceilings around the Black Hills area will gradually improve later this afternoon. Then VFR conditions will prevail through Thursday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 523 AM MDT Wed Jun 13 2018 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 141300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 523 AM MDT Wed Jun 13 2018 /623 AM CDT Wed Jun 13 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will occur east of the Black Hills this morning and then over south central South Dakota this afternoon. A strong storm or two may occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible late Thursday afternoon and evening mainly over northwest South Dakota and in the vicinity of the Black Hills. Isolated severe thunderstorms with large hail and damaging winds are possible. Additional thunderstorms will occur Friday into the weekend. Isolated severe storms with large hail and damaging winds may occur over southern South Dakota Friday afternoon and evening. Locally heavy rainfall may occur over northeast Wyoming and far northwest South Dakota Friday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-014-141300- Harding-Ziebach- 523 AM MDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible late Thursday afternoon and evening. There is a slight risk of severe thunderstorms with very large hail and damaging winds possible, but an isolated tornado cannot be ruled out. Additional thunderstorms will occur Friday into the weekend, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-141300- Perkins- 523 AM MDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible late Thursday afternoon and evening. There is a enhanced risk of severe thunderstorms with very large hail and damaging winds possible, but an isolated tornado cannot be ruled out. Additional thunderstorms will occur Friday into the weekend, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
859 AM MDT WED JUN 13 2018
SDZ044-131545-
Bennett SD-
859 AM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENNETT COUNTY UNTIL 945
AM MDT...
At 859 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Martin, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Martin, Tuthill, Vetal and northeastern Lacreek Wildlife Refuge.
LAT...LON 4322 10195 4339 10148 4339 10141 4322 10122
4321 10123 4306 10184
TIME...MOT...LOC 1459Z 246DEG 32KT 4318 10181
PojorliePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
936 AM MDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HAIL 5 ENE MARTIN 43.20N 101.64W
06/13/2018 E1.00 INCH BENNETT SD TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL.
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 1012 AM MDT WED JUN 13 2018 SDZ044-046-047-131700- Bennett SD-Todd SD-Mellette SD- 1012 AM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TODD...SOUTHWESTERN MELLETTE AND EAST CENTRAL BENNETT COUNTIES UNTIL 1100 AM MDT/NOON CDT/... At 1012 AM MDT/1112 AM CDT/, Doppler radar was tracking a strong thunderstorm near Harrington, or 25 miles east of Martin, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rosebud, Saint Francis, Parmelee, Spring Creek, Vetal and Harrington. LAT...LON 4309 10135 4324 10139 4345 10095 4312 10073 TIME...MOT...LOC 1612Z 251DEG 26KT 4320 10123 Pojorlie
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM TSTM WND GST 16 SSE MISSION 43.09N 100.54W
06/13/2018 E60 MPH TODD SD PUBLIC
HEAVY RAIN
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST 9 N CEDAR BUTTE 43.71N 101.03W
06/13/2018 E65 MPH MELLETTE SD TRAINED SPOTTER
HIGH WIND KNOCKED POWER OUT.
&&
KCLARKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 PM MDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM TSTM WND GST 9 N CEDAR BUTTE 43.71N 101.03W
06/13/2018 E65 MPH MELLETTE SD TRAINED SPOTTER
HIGH WIND KNOCKED POWER OUT.
&&
CORRECTED EVENT TIME
KCLARKThe North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751565, 751566.